Q:

Are there any side effects of take statins and Coenzyme Q10?

A:

Quick Answer

Research suggests that side effects of cholesterol-lowering statin drugs are reduced when these medications are taken with coenzyme Q10 supplements, according to Healthline. CoQ10 appears to lessen the muscular pain and breakdown that some people experience when taking statins.

Continue Reading

Full Answer

Muscle aches are a common side effect of statin drugs, states Mayo Clinic. However, if the pain is intense, encompasses the entire body and is accompanied by dark-colored urine, the medication has possibly caused rhabdomyolysis. This condition causes muscle fiber to deteriorate, so myoglobin, a muscle protein, enters the bloodstream, Healthline explains. This protein often leads to kidney damage.

Statin drugs reduce the natural amount of CoQ10 in the human body, Healthline reports. Supplements help return the CoQ10 level to normal, which, in turn, limits statin side effects. As a supplement, CoQ10 is available over the counter and is not federally regulated. Therefore, the strength and safety of any specific brand of CoQ10 supplement is not assured, advises Mayo Clinic.

CoQ10 helps the body make energy and functions as an antioxidant, accordig to Healthline. It'is absorbed from certain foods, such as oily fish, organ meats and whole grains. The body is able to make CoQ10, but as people age, CoQ10 levels often drop. Individuals with diabetes, Parkinson’s disease and heart conditions have less CoQ10 in their systems.

Learn more about Vitamins & Supplements

Related Questions

Explore